Indiana, 2022

Blizzard and Winter Storm in Indiana, December 22 to 24, 2022

December 22 to 24, 2022 · NWS LOT · 6 events in 5 counties and zones

An arctic cold front moved across northwest Indiana during the late afternoon and early evening of December 22nd. Temperatures fell from the lower to middle 30s into the single digits within hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An arctic cold front moved across northwest Indiana during the late afternoon and early evening of December 22nd. Temperatures fell from the lower to middle 30s into the single digits within hours. Snow quickly spread across the region with roads becoming snow covered. The snow tapered off to snow showers in the evening and snow showers continued through the afternoon of December 23rd. Total snowfall amounts were generally in the 1 to 3 inch range with an area of 3 to 5 inches near Lake Michigan. Winds gusted as high as 55 mph through the morning of December 23rd and continued gusting to 40 mph through that evening producing widespread blowing snow and near whiteout conditions in many areas, especially in rural and open areas. Blizzard conditions were widespread across Porter County during much of December 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 22, 11:39 AM CST, 21 minutes earlier.

Area forecast discussion, Dec 22, 11:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1139 AM CST Thu Dec 22 2022

.UPDATE...
Issued at 1028 AM CST Thu Dec 22 2022

No significant changes have been made this morning to the going
forecast.

The well advertised arctic cold front is now shifting to the east
of the I-39 corridor in northern IL, with an absolutely
impressive temperature difference across this front. In fact, as
if this writing, the current temperature at ORD is 33, while
readings are a good 30 degrees colder near the Mississippi River
(DVN is at 1). Expect this arctic cold to continue to overspread
all of northern IL and northwestern IN into this afternoon, with
temperatures dropping 20 to 25 degrees into the single digits
through the afternoon amidst 35 mph west-northwesterly wind gusts.

Also of concern with this arctic front is the period of
accumulating snow expected in its wake. We are already seeing
light snow beginning to develop with the arctic front. However,
the primary band of heavier snow we are watching currently resides
near the Mississippi River just in the wake of the surface
frontal boundary. Snowfall amounts with this band have been
reported to be around 1.5" to this point, with visibilities as
low as a 1/4 mile. Conditions are expected to continue to become
increasingly favorable for the maintenance, and even the
intensification of the band of snow as the strong baroclinic zone
shifts eastward across our area this afternoon and evening. This
will undoubtedly lead to rapidly deteriorating travel conditions
due to snow covered roads and low visibilities over the next few
hours. Snow amounts into this evening still look to range from 2
to 4" west of the Fox Valley, but a bit higher totals are
anticipated farther east, where the snow looks to linger this
evening. As such 3 to 6" amounts are favored east of the Fox
Valley into northwestern IN.

Strong westerly winds, gusting at times as high as 50 mph, on
Friday will result in significant blowing and drifting snow across
the area. The net result of this will be periods of very low
visibilities, with even at least brief periods of white out
conditions. Consideration is still being given to upgrade parts of
the area to a blizzard warning for this. However, regardless of
actual headline, we want to continue to emphasize that very
dangerous travel is expected through Friday night. It could even
potentially become life threatening for any motorists that become
stranded since wind chills through the period will be 30 to 35
below zero. Strongly consider postponing travel!

KJB

&&

.SHORT TERM...
Issued at 319 AM CST Thu Dec 22 2022

Through Friday night...

Dangerous and potentially life-threatening winter weather in on
our doorstep this morning. Highlights for this storm include:

* Rapidly deteriorating travel conditions from west to east
  across the area this morning and afternoon with a round of
  accumulating snow (1"/hr rates) and rapidly falling temperatures
  behind an arctic cold front. Conditions to also be exacerbated
  by a flash freeze from the Chicago metro southeastward.

* Strong gusty west-northwesterly winds (gusting as high as 50
  mph) late tonight through Friday, resulting in possible power
  outages, substantial blowing and drifting snow with white out
  conditions at times (most notably in open areas)

* Life threatening wind chills as low as 30 to 40 below zero late
  tonight into Friday morning. Wind chills remaining below 25
  below zero through Saturday morning.

* True prolonged blizzard conditions most favored across northern
  Porter county IN due to the combination of blowing snow and
  continued falling lake enhanced snow through Friday night
  (Blizzard warning in effect here).

The surface reflection of the powerhouse upper-low currently
centered over the northern Great Plains is becoming more
pronounced across a large portion of the central CONUS early this
morning. The arctic front is nearing the Mississippi River in
northwest Illinois as of 3am, with an elongated surface trough
extending SSW ahead of the front. Of most interest observationally
at this time is the amplifying embedded trough across southern
Nebraska into northeast Kansas that will be a key component to
snowfall intensity across the area this afternoon into this
evening. Recent CAMs and even some global guidance have ever-so
sightly slowed the approach of this trough, allowing for more time
to amplify and better align with a mid-level speed max nose
extending NE and the arctic front as it pushes into the CWA late
morning into the afternoon. Even with underwhelming moisture with
this system, the shear magnitude of forcing will more than
compensate for precip rates.

Overall changes with this forecast were to slow down the frontal
passage by roughly an hour for most areas and to increase snowfall
amounts roughly around and east of the I-55 corridor, including
much of the Chicago metro, this afternoon. With the column quickly
cooling into the DGZ coincident with the period of max forcing, a
2- 3hr window of snowfall rates of 1+" per hour are becoming more
likely for this area. Additionally, the slightly slower wave
timing also leads to more residence time of snow well into this
evening across northeast Illinois and northwest Indiana.

Forecast snowfall amounts remained mostly unchanged across the
western CWA (2-4"), but were increased by around an inch across
the eastern CWA (3-6"), with a substantial portion of that total
falling early afternoon through mid-evening.

High concern remains for rapidly deteriorating conditions during
the onset of snow today, especially the east half of the CWA, as
surface winds increase and temps fall from above freezing into the
single digits in three hours or less. Roads will quickly become
treacherous, with intermittent white-out conditions likely during
the highest snowfall rates.

Significant consideration was made to upgrade the IL/IN bordering
counties (southern Chicago metro south through Iroquois and
Newton counties) to a Blizzard Warning. Life-threatening
conditions are expected during this storm, especially late tonight
through Friday. Both winds and visibility criteria will likely
not exist for the 3hr minimum to meet Blizzard criteria this
afternoon, so this weighed heavily in the decision to maintain a
Winter Storm Warning. However, we will enhance messaging for this
area to account for likely white out conditions, at least
intermittently, through Friday.

Beyond tonight, scattered snow showers will persist through
Friday and possibly well into Friday night. Deep saturation under
the upper- low will remain over the area over this time, with
forcing enhanced by a secondary wave rotating through the area
during the afternoon and evening. Snow ratios may remain low in
the arctic air mass, so any additional falling snow will be
comprised of small flakes and exacerbate visibility issues from
blowing snow through the day.

Kluber

&&

.LONG TERM...
Issued at 235 AM CST Thu Dec 22 2022

Saturday through Thursday...

Forecast concerns include very cold conditions this weekend and
then a possible clipper with light snow Sunday night/Monday
morning.

High temps on Saturday will likely struggle to reach the upper
single digits and combined with winds still gusting into the 35
mph range, wind chills will likely be in the 20 to 25 below range
during the morning, possibly warming into the 15 below range
during the afternoon. Winds will slowly diminish Saturday night,
but likely still be in the 10-15 mph range by daybreak Christmas
morning, when temps will be in the zero to 5 below range. This may
push wind chills back into advisory level, 20 to 25 below,
especially across the western cwa. High temps on Sunday may reach
the lower teens, but much of the day will be in the single digits.
Winds will likely keep wind chills in the 5 to 10 below range as
well. While lows Sunday night will still be near zero, perhaps
low single digits above zero, winds should be fairly light,
limiting wind chill values.

The models continue to show a clipper system moving southeast
toward the area late Sunday night into Monday morning and while
this has been a feature on several runs for several days, there
remains some uncertainty for its track and its strength, as it
could be weakening as it arrives. However, if snow does
materialize, it will be quite dry/fluffy with an inch or two
possible. Confidence is still too low to make any changes and
blended pops remain low chance.

Temps begin to moderate Tuesday into Wednesday with highs possibly
back into the 40s by the end of next week with the next system in
the Thursday/Friday time period possibly all rain. cms

&&

.AVIATION...
For the 18Z TAFs...

Aviation weather concerns for the 18Z TAFs:

* MVFR ceilings with occasional LIFR to VLIFR visibilities in snow
  and blowing snow.
* Strong northwesterly will continue to increase in strength during
  this TAF period, with gusts of around 30 kt increasing to above 40
  kt by Friday mid-morning.

A strong cold front is moving through the forecast area, with MVFR
ceilings and snow restricting visibilities down to 2 to 3 miles, and
occasionally less than a mile. Heavier snow is expected this
afternoon, reducing visibilities down to 1/4 mile. Snowfall rates
could reach 1 inch per hour for a few hours under the heavier band
of snow.

All terminals except GYY have had winds shift to the west, with
northwesterly winds reported at RFD and DPA as of writing. All
terminals' winds will become northwesterly this afternoon, with
gusty winds developing. Gusts will continue to climb during this TAF
period, with gusts near 30 kt this afternoon, above 30 kt this
evening, and above 40 kt by Friday mid-morning. These strong winds
will also add to restricted visibilities from blowing snow. Snow and
blowing snow will continue throughout today, tonight and into Friday
morning.

Snow flurries look to decrease or stop around midday Friday,
although it is possible they continue into Friday afternoon. The
chances for accumulations will decrease Friday morning, but
continued strong winds and blowing snow will create challenges for
clearing of the snow.

Finally, temperatures will drop significantly behind the front, with
temperatures dropping 10 to 20 degrees within a matter of hours this
afternoon. With several locations slightly above freezing earlier
this morning, any liquid water will quickly freeze this afternoon.
Wind chills will be below zero by this afternoon, and as low as -35F
by Friday morning.

BKL

&&

.MARINE...
Issued at 229 AM CST Thu Dec 22 2022

* Storm Warning Will Be in Effect from 3 AM to 10 PM CST on Friday

A powerful Arctic front will sweep across the lake this
afternoon, with a brief surge of northwesterly gales with the
front and then prevailing west-northwest gales developing this
evening. As an extremely cold air mass pours across the lake and a
rapidly intensifying low pressure center tracks through eastern
lower Michigan and over Lake Huron/Georgian Bay tonight into
Friday, gales will increase to 45 kt and then speeds/gusts will
further increase to storm force from the west early Friday.
Confidence is highest for the Indiana nearshore zones east of
Gary, but out closer to the open waters, think that the threat
for storm force is high enough to warrant the upgrade for the
rest of the nearshore. After storm force winds ease to gales
Friday evening/night, gales are expected to persist through
Saturday evening.

With high end gale to storm force winds and an extremely cold air
mass (temperatures around 0F) pouring across the lake, heavy
freezing spray accumulation on vessels will be likely. A Heavy
Freezing Spray Warning will go into effect at 3 PM CST this
afternoon with a current planned expiration time of 10 PM CST on
Saturday. The highest waves for this event, up to 14 feet
occasionally to 18 feet, are expected to be east of Gary, due to
the primarily westerly wind direction during the strongest winds.

Castro/Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ019-ILZ020-ILZ021-ILZ032 until 6 AM Saturday.

     Winter Storm Warning...ILZ006-ILZ013-ILZ023-ILZ033-ILZ039-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 6 AM Saturday.

IN...Winter Storm Warning...INZ001-INZ010-INZ011-INZ019...3 PM
     Thursday to 6 AM Saturday.

     Blizzard Warning...INZ002...3 PM Thursday to 6 AM Saturday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...3 PM
     Thursday to 3 AM Friday.

     Heavy Freezing Spray Warning...LMZ740-LMZ741-LMZ742-LMZ743-
     LMZ744-LMZ745...3 PM Thursday to 10 PM Saturday.

     Storm Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...3 AM
     Friday to 10 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 22, 4:26 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
426 AM CST Thu Dec 22 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-231030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
426 AM CST Thu Dec 22 2022 /526 AM EST Thu Dec 22 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Snow Risk this afternoon and evening.
  Significant Blowing Snow Risk tonight.
  Significant Excessive Cold Risk tonight.
  Elevated Non Thunderstorm Wind Risk tonight.

DISCUSSION...

Dangerous travel conditions are expected to quickly develop late
this morning through this afternoon as snow spreads over the area
and temperatures plummet behind a powerful Arctic front. Icy
road conditions will create very hazardous travel by mid to late
afternoon. Blowing and drifting snow due to strong west winds will
also create hazardous conditions late this afternoon and tonight.
Near blizzard conditions are possible tonight, especially in open
areas.

Temperatures will rapidly fall this afternoon, with sub-zero
temperatures expected for much of the area by early evening and
wind chill values of 30 to 40 below zero late tonight into Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Significant Excessive Cold Risk.
  Elevated Non Thunderstorm Wind Risk.
  Significant Blowing Snow Risk.
  Limited Snow Risk.
Saturday...
  Elevated Excessive Cold Risk.
  Elevated Blowing Snow Risk.
  Limited Non Thunderstorm Wind Risk.
  Limited Ice Jam Flood Risk.
Sunday...
  Elevated Excessive Cold Risk.
  Limited Ice Jam Flood Risk.
Monday and Tuesday...
  Limited Ice Jam Flood Risk

DISCUSSION:

Dangerous travel conditions are expected to continue through
Friday night due to a combination of falling snow and blowing
snow and bitterly cold temperatures. Near blizzard conditions are
possible Friday and Friday night, especially in open areas.
Conditions may become life threatening for anyone who becomes
stranded.

Very strong winds Friday may result in some tree damage and power
outages. Dangerously low wind chills are expected Friday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-231030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
426 AM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves late afternoon
   and evening.
  Storm force winds and very hazardous waves late tonight.
  Significant Freezing Spray Risk tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Storm force winds and very hazardous waves.
  Significant Freezing Spray Risk.
Saturday...
  Gale force winds and very hazardous waves are likely.
  Significant Freezing Spray Risk.
Sunday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Lake

When
December 22, 12:00 PM CST to December 24, 12:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Winter Storm, Newton

When
December 22, 1:00 PM CST to December 24, 12:00 PM CST
Where
Newton forecast zone
Reported by
Trained Spotter
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
December 22, 2:00 PM EST to December 24, 12:00 PM EST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

Winter Storm, Porter

When
December 22, 1:00 PM CST to December 24, 2:30 PM CST
Where
Porter forecast zone
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
December 22, 1:30 PM CST to December 24, 12:00 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Blizzard, Porter

When
December 23, 12:00 AM CST to 10:00 PM CST
Where
Porter forecast zone
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070143, 1070144, 1070145, 1070147, 1070146, 1070148.